How to Handle Those Annoying “CNS Depressant Interactions”
CNS depressant interactions are everywhere. There are so many patients (typically patients with mental health and pain concerns) on multiple medications that can cause CNS sedation/depression. TCA’s, Sleepers, Opioids, muscle relaxants, Benzo’s, and on and on… There are so many drug combinations that flag this computer alert. Alert fatigue that is something that is very real and can put our patients at risk when a clinically significant drug interaction does come our way and in the midst of a busy day we forget to monitor it appropriately. Here’s a few things that I clinically think about when assessing an interaction with two medications that can cause CNS depression.
- When I see two CNS depressants used together, the first thing I will look at is the dosing. With the dosing, you need to be able to recognize a high dose versus a low dose. An example: Is it lorazepam 0.25 mg or 2 mg. The 2 mg dose should scare you a little bit and you should do more follow up especially if it is a new start.
- I get more concerned for complications and CNS changes in our elderly patients. They are particularly at risk for complications from medications that can depress the CNS.
- Assessing PRN use. Is the patient using the CNS depressant(s) and how should we advise them to use their PRN’s. If they have a prn hydrocodone order with alprazolam, it would important to assess their use as well as educate to use extreme caution when using these close together.
- What has been tried in the past. If the patient has tolerated higher doses of medications in the past without issue, they may be less likely to have an issue with a new medication from a similar class. This certainly isn’t always true, but it is something to think about.
What else do you think about with this interaction?
Enjoy the blog? Over 4,000 pharmacy loving folks follow the blog, why aren’t you? Subscribe now and get a free gift as well!
[text-blocks id=”17153″ slug=”amazon-book-ads”]